The FDA has announced they will add a black box warning to the codeine drug label to contraindicate the use of the drug in children after tonsillectomy and/or adenoidectomy (see link). Codeine is a pro-drug that is converted to morphine, a reaction that occurs more efficiently in CYP2D6 ultra-rapid metabolizers (UM)- see the Codeine and Morphine Pathway for details of the drug's metabolism. UM of codeine are at greater risk of adverse events due to higher levels of morphine at standard doses. One of the adverse events associated with morphine is shallow breathing. The CPIC guideline recommends avoidance of codeine in UM due to potential for toxicity PMID: 22205192.
The FDA observed that deaths have occurred post-operatively in children
with obstructive sleep apnea who underwent tonsillectomy and/or adenoidectomy and received codeine for pain relief
following the procedure. These children may be at greater risk for breathing difficulties that could be exacerbated by high levels of morphine. The black box warning will recommend avoiding codeine in all children undergoing this procedure rather than testing for CYP2D6 UM.